Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Kansas City, MO

August 4, 2005Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 4, 2005, 5:35 PM CDT for Cass County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 5:35 PM CDT (22:35 UTC)
Expired
Aug 4, 2005, 6:00 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:55 PM CDTTSTM WND GST 602 S Harrisonville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 042235
SVREAX
MOC037-042300-
/O.NEW.KEAX.SV.W.0140.050804T2235Z-050804T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GARDEN CITY...OR 7 MILES SOUTHEAST OF
  HARRISONVILLE...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  CASS COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3854 9414 3867 9424 3859 9446 3846 9431

$$

MJ
2 follow-up statements
000 
WWUS53 KEAX 042245
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CDT THU AUG 4 2005

MOC037-042300-
/O.CON.KEAX.SV.W.0140.000000T0000Z-050804T2300Z/
CASS MO-
545 PM CDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN CASS
COUNTY UNTIL 600 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF HARRISONVILLE...
MOVING NORTHWEST AT 7 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN CASS COUNTY.

LAT...LON 3854 9414 3867 9424 3859 9446 3846 9431

$$

MJ
000 
WWUS53 KEAX 042300
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT THU AUG 4 2005

MOC037-042309-
/O.EXP.KEAX.SV.W.0140.000000T0000Z-050804T2300Z/
CASS MO-
559 PM CDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 557 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...THIS COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE 
TO BE MONITORED FOR ADDITIONAL WARNINGS.

LAT...LON 3854 9414 3867 9424 3859 9446 3846 9431

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT THU AUG 4 2005

.DISCUSSION...

CONCERN IS THE THREAT OF ANY SHOWERS AND THUNDERSTORMS TONIGHT AND
EARLY FRIDAY. LATEST SFC MAP INDICATES A WEAKENING PREFRONTAL TROUGH
FROM NEAR BUTLER TO SEDALIA WITH THE COLD FRONT LOCATED FROM NEAR
IRK TO MKC. CONVERGENCE ALONG THE BOUNDARY IS RATHER WEAK. CENTER OF
THE UPR RIDGE WAS PARKED OVER THE CWA AS SEEN BY MOISTURE IMAGERY
AND PROFILERS. THIS LIKELY INHIBITING ANY SIGNIFICANT DEVELOPMENT
ALONG THE BOUNDARIES. AS OF MID AFTERNOON...THE SHOWERS AND
THUNDERSTORMS HAVE BEEN CONFINED TO AREAS SOUTH OF INTERSTATE 70.
THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE GENERALLY CONFINED
TO AREAS SOUTH OF INTERSTATE 70 THIS EVENING...HOWEVER...AS
INSTABILITY DECREASES LATE THIS EVENING...THE COVERAGE OF
PRECIPITATION IS EXPECTED TO DIMINISH.

ANOTHER AREA OF SCT SHOWERS WAS IN ERN AND SRN NEBRASKA. H7 MOISTURE
PLUME NOTED ACROSS THIS AREA WITH THE DEVELOPMENT LIKELY DUE TO A
WEAK H5 SHORTWAVE SEEN IN THE PROFILER NETWORK IN SC/SWRN NEB.
VERTICAL MOTION MAY ALSO BE ENHANCED BY THE RIGHT REAR QUAD OF AN
ELONGATED H3 JET STRETCHING FROM SD TO MINN.

BY LATE TONIGHT...THE MODELS INDICATE THAT THE FRONT SHIFTS
SOUTH INTO SRN MO WITH THE WEAK NEB SHORTWAVE SHEARING EAST INTO IA.
THERE MAY STILL BE SOME WEAK UVV ASSOCIATED WITH THE RIGHT REAR QUAD
OF THE H3 JET STREAK WHICH WILL BE LOCATED FROM NRN IA INTO THE
GREAT LAKES. THE AREA OF WEAK UVV MAY BE ENOUGH TO GENERATE A FEW
POST FRONTAL SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE CWA
TONIGHT AS THE H7 MOIST BAND SAGS SOUTH. AT THIS TIME...THE BEST
COVERAGE IS EXPECTED TO BE ACROSS THE SRN 1/2 OR 2/3RDS OF THE CWA.
WILL KEEP POPS GENERALLY LOW DUE TO THE EXPECTED LOW COVERAGE.

A FEW SHOWERS MAY LINGER ACROSS THE EXTREME SRN CWA FRIDAY MORNING.
OTHERWISE...COOLER AND DRIER AIR WILL SPREAD SOUTH ACROSS MO TONIGHT
AS THE FRONT DROPS INTO ARK AND OKLA. THE ATMOSPHERE WILL BE QUITE
STABLE THE NEXT COUPLE OF DAYS...AND WITH THE LACK OF ANY
SIGNIFICANT FORCING...WILL CONTINUE TO LEAVE OUT THE MENTION OF ANY
RAIN THROUGH SATURDAY NIGHT.

DB

TEMPERATURES FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK WILL
CONTINUE A SLOW CLIMB INTO THE ABOVE NORMAL RANGE...AS UPPER RIDGING
REMAINS ENTRENCHED ACROSS THE SOUTHWESTERN STATES. THERE IS AN
OUTSIDE CHANCE AT PRECIPITATION DEVELOPING WITH A FRONT WORKING ITS
WAY SOUTH TOWARD THE AREA WEDNESDAY/THURSDAY. CONFIDENCE REMAINS LOW
THAT THE FRONT WILL ACTUALLY MAKE IT SOUTH OF THE IOWA BORDER...SO
HAVE KEPT PRECIPITATION CHANCES OUT OF THE EXTENDED FORECAST FOR THE
TIME BEING.

STOFLET

&&

.PREVIOUS DISCUSSION...

345 AM...
THE COLD FRONT IS BEGINNING TO PUSH INTO EXTREME NORTHWEST MISSOURI
EARLY THIS MORNING. AREA OF ISENTROPIC LIFT JUST AHEAD OF THE FRONT
HAS CAUSED EXTENSIVE CLOUD COVER ALONG WITH ISOLATED/SCATTERED
SPRINKLES ACROSS MAINLY NORTHERN MISSOURI. THE AMOUNT OF CLOUD COVER
AND ITS AFFECT ON TEMPS THIS AFTERNOON IS THE BIGGEST QUESTION
TODAY. THIS CLOUD COVER IS MORE EXTENSIVE THAN PREVIOUSLY EXPECTED
AND SHOULD PERSIST ACROSS NORTHERN MISSOURI...ALONG AND BEHIND THE
COLD FRONT...KEEPING AFTERNOON TEMPERATURES ON THE COOL SIDE. HAVE
GONE A FEW DEGREES BELOW GUIDANCE...BUT STILL IN THE 80S. HOWEVER
TEMPS MAY BE EVEN COOLER DEPENDING ON SCATTERED PRECIP AND NEXT
SHIFT MAY NEED TO UPDATE. CENTRAL MISSOURI SHOULD BE CONSIDERABLY
WARMER THAN NORTHERN MISSOURI TODAY...WITH THE PASSAGE OF THE COLD
FRONT NOT EXPECTED UNTIL WELL INTO THE AFTERNOON. CLOUD COVER ALSO
WILL NOT LIKELY BE AS EXTENSIVE AS NORTHERN MISSOURI THROUGH MUCH OF
THE DAY...SO HAVE GONE A LITTLE ABOVE GUIDANCE IN THAT AREA.
LIKEWISE THE NEXT SHIFT WILL NEED TO WATCH THIS.

PRECIP WILL PROBABLY BE MORE SCATTERED ALONG AND BEHIND THE FRONT
ACROSS NORTHERN MISSOURI THROUGH MOST OF THE DAY. EXPECT THERE TO BE
AN INCREASE IN COVERAGE DURING THE AFTERNOON AND EVENING...MAINLY
ACROSS CENTRAL MISSOURI...AS DAYTIME HEATING HELPS CREATE MORE
INSTABILITY ACROSS THE AREA. HAVE BUMPED POPS UP JUST A LITTLE MORE
ACROSS CENTRAL MISSOURI.

GFS AND NAM SOLUTIONS DIFFER FOR THURSDAY NIGHT INTO FRIDAY NIGHT.
GFS SHOWS UPPER LEVEL ENERGY LINGERING AND WEAK SHORTWAVES MOVING
ACROSS THE REGION...CONTINUING THE CHANCE FOR SHOWERS. HOWEVER THE
NAM IS MUCH MORE AGGRESSIVE IN BRINGING DRY AIR INTO THE
REGION...PUSHING THE PRECIP SOUTH OF THE FORECAST AREA. FOR NOW HAVE
SPLIT THE DIFFERENCE AND HELD ON TO LOW PRECIP CHANCES THROUGH
FRIDAY FOR ONLY CENTRAL MISSOURI.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 4, 1:00 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 4 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BY EARLY THIS AFTERNOON...A COLD FRONT STRETCHED FROM SEDALIA
SOUTHWEST TO SOUTHEASTERN KANSAS. THE FRONT MAY TRIGGER A FEW
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING FROM LA CYNGE KANSAS
EAST TO SEDALIA. ELSEWHERE...SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH THIS EVENING. THE THUNDERSTORMS ACROSS THE OUTLOOK
AREA ARE NOT EXPECTED TO BE SEVERE...HOWEVER...AN ISOLATED
THUNDERSTORM MAY PRODUCE STRONG AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DB

In the hours before

Local storm report, Aug 4, 5:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SPRING HILL             38.75N 94.83W
08/04/2005  1.00 INCH        JOHNSON            KS   BROADCAST MEDIA

&&

SF
Special weather statement, Aug 4, 5:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT THU AUG 4 2005

KSZ057-105-042300-
JOHNSON-MIAMI-
519 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN MIAMI AND SOUTHWESTERN
JOHNSON COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDNER...OR 11 MILES SOUTHWEST OF OLATHE...
MOVING WEST AT 8 MPH.

THIS STORM WILL BE...
  NEAR EDGERTON KS BY 600 PM CDT.

SMALL HAIL AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:11 PM CDTSevere Thunderstorm WarningEAXCass42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.